Health

Weight Gain and Antidepressants (Including SSRIs)


More than 1 in 10 Americans take antidepressants to treat depression. For the most part, these medications get the job done. Your health care provider may need to tweak your dosage or switch you to a different kind to find the best fit, but most people notice an improvement in 6 weeks or so.

Like every other medication, antidepressants have side effects that affect some, but not all people. One of the most notable is weight gain.

To be fair, weight gain or loss can be a part of any mood disorder, whether you’re taking an antidepressant or not. Some people lose their appetite and lose weight; others crave carbs, eat more, exercise less, and gain weight.

So what can you expect and what are your options?

Effects on Weight Can Vary

If depression dimmed your appetite, weight gain may actually be a good thing.

“I’ve had some individuals feel so much better on medication that they are willing to work toward ways to lose weight and eat healthier since they are feeling better,” says Uma Naidoo, MD, a Harvard-trained psychiatrist, professional chef, nutritional biologist, and author of This Is Your Brain on Food. “If they had been losing weight due to a loss of appetite, it may be a relief to be eating better.”

If depression revved up your appetite, the extra pounds may put your physical health at risk. But depression is a serious medical condition that needs treatment.

“Ultimately the goal of antidepressant treatment for most is to achieve remission of troubling depressive symptoms and recover to a life that feels more connected and hopeful,” says Kelly N. Gable, PharmD, BCPP, professor and director of Well-being and Resilience at SIUE School of Pharmacy and Psychiatric Pharmacist at Family Care Health Centers in St. Louis, MO. “If antidepressant treatment is part of that journey, we must always ensure that the side effects do not overshadow the benefits along the way.”

Does Weight Gain Happen With All Antidepressants?

No. And it doesn’t happen to everyone.

“In general, weight gain is a possible side effect of most antidepressants, such as Zoloft, Prozac or Celexa, but each person will react to antidepressants differently,” Naidoo says.

How much weight gain is typical? A quarter of those who take antidepressants gain 10 pounds or more, Naidoo estimates.

Is Weight Gain More Likely With Some Types of Antidepressants Than Others?

Yes. Antidepressants are grouped based on how they interact with certain chemical receptors in your brain. The most often prescribed types are:

“SSRIs as a class are all fairly comparable with regard to weight gain risk, with paroxetine [Paxil] being the most likely in this group,” Gable says. “When comparing all antidepressants, bupropion [Wellbutrin] is the least likely to cause weight gain and, in most cases, will be weight neutral or cause weight loss over time. Alternatively, mirtazapine [Remeron] is most widely implicated in weight gain as a side effect.”

What Are the Potential Side Effects of Weight Gain From Antidepressants?

Five pounds or less won’t have a big effect on your overall health. But 10 pounds or more can change your cholesterol and blood pressure, and raise your risk for diabetes.

That said, it’s important to keep your goals in mind. Depression is a serious condition. It’s the leading cause of disability worldwide, affecting work, relationships, and even heart health, Gable notes.

“Any weight gain must be weighed against the negative possible outcomes of untreated depression,” Gable says.

If I Gain Weight, How Should I Manage It?

If you notice weight gain, or any side effects from antidepressants that concern you, talk to your health care provider first. It could be the antidepressants, increased appetite as depression lifts, or something else.

“It’s important when taking any medication, and in particular antidepressants, to be closely followed by your mental health provider, as well as a primary care provider,” Naidoo says. “They will have the ability and knowledge to identify risk factors and screen for any conditions for which one may be at risk.”

If there are other drawbacks to your current medication, you might be better suited to a different antidepressant.

“For some individuals who experience significant weight gain, or find weight gain to be troublesome, switching antidepressants may be an option,” Gable says.

For instance, she says that if you’re taking an SSRI, “switching to fluoxetine [Prozac] could be helpful. Considering a trial of bupropion [Wellbutrin] may also be an option. But this must always be balanced with the positive side effects that may have occurred with the antidepressant in question, as not all antidepressants will have the same positive impact on each individual person. If you find an antidepressant that works well for you, sticking with that treatment and trying some weight loss strategies may be the best path to take.”

Can I Prevent Weight Gain While on Antidepressants?

Yes, the same way you prevent weight gain in general: With healthy food, exercise, sleep, and stress management.

“Optimizing your nutritional intake with plant-predominant whole foods that are nutrient-dense and rich in fiber and adding in a physical activity routine that brings joy can be very helpful in maintaining a healthy weight while taking an antidepressant,” Naidoo says.

Remember to rule out other factors, like thyroid hormone changes, menstrual cycle changes, digestive issues, or drinking more alcohol.

Related Articles

Leave a Reply

Your email address will not be published.

Back to top button